Maryland, 2019

Damaging Winds in Maryland, July 31, 2019

July 31, 2019 · NWS LWX · 4 events in 2 counties and zones

A surface front moved slowly through the Ohio Valley on the afternoon of July 31st, with a secondary surface trough positioned just east of the I-95 corridor. Aloft, an upper level trough slowly moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface front moved slowly through the Ohio Valley on the afternoon of July 31st, with a secondary surface trough positioned just east of the I-95 corridor. Aloft, an upper level trough slowly moved across the region. As instability increased during the afternoon hours, scattered showers and thunderstorms developed, and a few became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 31, 1:34 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 31, 1:34 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
234 PM EDT Wed Jul 31 2019

.SYNOPSIS...
A cold front and upper level trough will move into the area
today. The front and trough will then stall in our vicinity for
the remainder of the week and into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface front is moving slowly through the Ohio Valley this
afternoon, with a secondary surface trough set up along or just
east of the I-95 corridor. Aloft, upper level trough and vort
max is positioned overhead and moving slowly eastward.

A mid level cloud deck is currently located along/north of I-66
and moving northeastward. As the cloud shield exits,
showers/thunderstorms have been quick to develop in the
sunshine.

MLCAPE of around 1500 J/KG has developed across much of the
region east of the Blue Ridge and this should increase as
sunshine becomes more prevalent. In addition, effective wind
shear values of around 20-25 knots are in place across this area
as well. As expected, convective initiation occurred rather
early today, across the higher terrain of the Potomac
Highlands/Blue Ridge. The exact evolution for the afternoon is
uncertain given the cloud cover but as the afternoon
progresses, expecting the main area of convection to move
eastward and through the metro areas during the late
afternoon/early evening hours, and likely pushing east to the
bay by 8 PM or so. Additional development out ahead of the main
area of convection is also possible in the surface trough. Some
thunderstorms will be strong to locally severe with damaging
winds being the primary threat. While most of the
showers/thunderstorms should be progressive in nature, heavy
rain will also become a concern given precipitable water values
progged to exceed 1.75" by this afternoon and the potential for
repeated rounds of convection. This threat will be highest along
the I-95 corridor where the surface trough exists.

Showers/thunderstorms will end during the evening hours with
some patchy fog possible overnight. Lows generally in the 60s to
around 70F.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The frontal boundary will settle southward and into the region
on Thursday. Upper level forcing will be weaker but not non-
existent as some energy moves through West Virginia and into
southwestern Virginia. Thus, once again expecting scattered
showers/thunderstorms, although the greatest coverage likely
across central/western Virginia and eastern WV. With very little
flow, locally heavy rain/isolated flooding and some pulse
severe remain possible. Highs in the mid to upper 80s. Lows
Thursday night in the 60s to low 70s.

The pattern more or less remains the same on Friday with
upper troughing overhead and some energy moving through. Thus,
will continue with chances for showers/thunderstorms. Friday's
coverage may be a bit higher than Thursday given slightly more
forcing aloft. Heavy rain and pulse severe possible again. Highs
in the mid 80s. Lows Friday night in the upper 60s to low 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The larger synoptic pattern continues to show a ridge of high
pressure over the central United States with and upper-level trough
over the Mid-Atlantic region persisting through early next week.

This pattern is favorable for showers and thunderstorms but with no
major frontal passages anticipated, the main threat period will be
this weekend through early next week with convective based storms.
There remains a lot of of uncertainty on when and where
thunderstorms will form and move through our region. The ingredients
for thunderstorms will be in place with a warm and moist air mass
over our CWA along with a nearby stall front and multiple shortwaves
moving through our region. Scattered showers and thunderstorm will
be possible this weekend through early next week. Temperatures
during this period will be near normal in the high 80s with lows in
the 60s to low 70s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Predominantly VFR through Friday night. However, thunderstorms
will be the main concern during the afternoon and evening
hours each day. Gusty winds and brief flight restrictions
should be expected with any storms, with the greatest and most
widespread activity expected today. Locations which receive
rain could also see patchy fog develop the following night.

Showers and thunderstorms will be possible this weekend due to a
stalled boundary to our south. This could lead to periods of
Sub-VFR conditions.

&&

.MARINE...
Relatively light and variable winds expected outside of thunderstorms
for the next few days, though thunderstorms may produce strong
and dangerous wind gusts at times, particularly in the afternoon
and evening hours. Special Marine Warnings may be necessary
each of the next three afternoons.

Showers and thunderstorms will continue to be possible this weekend
over the waters. Some these storms have the potential to warrant a
localized special marine warning.

&&

.TIDES/COASTAL FLOODING...
Southerly flow will continue this morning before a front moves
into the region and winds become more variable. The consistent
southerly flow may cause water levels to touch minor flood
stage, but uncertain at this time. Will continue to monitor.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 8 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 8 PM EDT this evening for MDZ006-011-
     013-014-504-506>508.
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ053-054.
WV...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...JMG/JPG
AVIATION...MM/JMG
MARINE...MM/JMG
TIDES/COASTAL FLOODING...MM
Hazardous weather outlook, Jul 31, 12:30 PM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
130 PM EDT Wed Jul 31 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
130 PM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Severe Thunderstorm Watch 547 is in effect until 9 PM for the
outlook area. Thunderstorms may produce scattered incidents of
damaging wind gusts this afternoon and evening. Heavy rain may
also lead to isolated instances of flooding and the highest risk
is along the I-95 corridor where a Flash Flood Watch is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms may produce heavy rainfall which may result in
isolated instances of flooding Thursday and Friday. The highest
risk is south of the US 50 corridor.

.SPOTTER INFORMATION STATEMENT...

The spotter network has been activated.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
130 PM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Severe Thunderstorm Watch 547 is in effect until 9 PM for portions
of central and northern Maryland and northern and central Virginia.
Thunderstorms may produce scattered incidents of damaging wind
gusts this afternoon and evening. Heavy rain may also lead to
isolated instances of flooding and the highest risk is along the
I-95 corridor where a Flash Flood Watch is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms may produce heavy rainfall which may result in
isolated instances of flooding Thursday and Friday. The highest
risk is south of the US 50 corridor.

.SPOTTER INFORMATION STATEMENT...

The spotter network has been activated.

In the hours before

Local storm report, Jul 31, 2:58 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     2 NNE CHRISTIAN         38.22N  79.21W
07/31/2019                   AUGUSTA            VA   BROADCAST MEDIA

            QUARTER SIZE HAIL AND SEVERAL TREES DOWN IN THE 300
            BLOCK OF DRY BRANCH ROAD.

0310 PM     HAIL             2 NNE CHRISTIAN         38.22N  79.21W
07/31/2019  E1.00 INCH       AUGUSTA            VA   BROADCAST MEDIA

            QUARTER SIZE HAIL AND SEVERAL TREES DOWN IN THE 300
            BLOCK OF DRY BRANCH ROAD.

&&

EVENT NUMBER LWX1905514
EVENT NUMBER LWX1905515

DH
Local storm report, Jul 31, 3:16 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 W FREE UNION          38.16N  78.59W
07/31/2019  M0.88 INCH       ALBEMARLE          VA   TRAINED SPOTTER

            NICKEL SIZED HAIL

&&

EVENT NUMBER LWX1905516

CJL
Local storm report, Jul 31, 3:28 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 PM EDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     CHARLOTTESVILLE         38.04N  78.49W
07/31/2019                   CITY OF CHARLOTTES VA   911 CALL CENTER

            MULTIPLE REPORTS OF TREES DOWN IN THE CITY OF
            CHARLOTTESVILLE.

&&

EVENT NUMBER LWX1905517

DH
Local storm report, Jul 31, 3:34 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 SSW AYLOR             38.39N  78.31W
07/31/2019                   MADISON            VA   911 CALL CENTER

            TREE DOWN IN THE 7100 BLOCK OF RUTH ROAD.

&&

EVENT NUMBER LWX1905518

DH
Local storm report, Jul 31, 3:43 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
443 PM EDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     1 SE MASSANUTTEN        38.40N  78.72W
07/31/2019                   ROCKINGHAM         VA   BROADCAST MEDIA

            A FEW TREES DOWN ON LANIER LANE IN MASSANUTTEN, ONE
            ONTO A RESIDENCE.

&&

EVENT NUMBER LWX1905519

DH
Local storm report, Jul 31, 4:08 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 PM EDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 N NORTH GARDEN        37.97N  78.63W
07/31/2019                   ALBEMARLE          VA   911 CALL CENTER

            TREES DOWN ALONG US-29 SOUTHWEST OF THE CITY OF
            CHARLOTTESVILLE.

0430 PM     TSTM WND DMG     STONY POINT             38.11N  78.37W
07/31/2019                   ALBEMARLE          VA   911 CALL CENTER

            SEVERAL TREES DOWN ON VA-20 IN NORTHEASTERN ALBEMARLE
            COUNTY.

&&

EVENT NUMBER LWX1905520
EVENT NUMBER LWX1905521

DH

The radar

The Sterling radar (KLWX), 91 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calvert

When
July 31, 4:10 PM EST
Where
Calvert County, 1.48 mi SSE of Stoakley
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.550, -76.590

Multiple reports were received of trees down in Prince Frederick.

Thunderstorm Wind, Calvert

When
July 31, 4:29 PM EST
Where
Calvert County, 2.27 mi WNW of Willows
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.640, -76.570

A tree was blown down in the 5000 block of Hardesty Road.

Thunderstorm Wind, Calvert

When
July 31, 4:45 PM EST
Where
Calvert County, Randle Cliff Beach
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.670, -76.530

A tree was blown down onto a house in the 4100 block of Summer City Boulevard.

Thunderstorm Wind, Anne Arundel

When
July 31, 5:20 PM EST
Where
Anne Arundel County, Greenock
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.820, -76.630

A tree was blown down on wires near the intersection of MD-408 Mt. Zion Marlboro Road and MD-259 Greenock Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844303, 844304, 844305, 844306.